Hypo on basal?

So, those who know my history know I messed up last week. Now I have a new issue; I have had the runs the last couple days, so haven’t been eating much. All I have really taken is my Levemir- but I am going constantly hypo! ( well, I mean dipping below 4.0). I read dr B’s book, and I thought that I needed to be worried about high BG numbers and dehydration. I have the opposite right now. I just chugged bak 3 glucose pills, thank god I am finally at 6.1, because I have to drive.
I cut my Lev dose by 2 last night (so 16 units) and I was still getting hypos today. I even ate a frickeb burger with NO bolts, and was at 3.9 2 hours later!

Anyone know what is goin on?

Just wanted to add I lost 6 pounds since last week from the flu.

Wow sounds like a pretty rough illness! There are all kind of medical enigma’s and perhaps you are one. Maybe your body is fighting the illness so much it is requiring glucose. Maybe your glycogen stores are so depleted after a week of flu so you are getting little help from your liver. Maybe you are getting some significant spurts of insulin production from your pancreas.
Because there really is no way to know for sure I would go with the easiest answer- that 18 or even 16 units is not your actual basal needs, at least right now while you are sick.

Would someone then cut their basal down? How much?

I think now that you have had a couple days of low blood sugars you now have a pattern which would suggest you SHOULD cut down your basal. How much depends on how much of a problem it is for you to get your sugars up. If you are having a hard time keeping anything down and getting keeping the blood sugar up I would be more aggressive if it were me. I would probably cut down to 12 units or so. If you can eat and deal with these lows I would continue to be conservative like you have been and only cut down by a couple of units.



Oh and I thought of one more reason. You state you have the runs. The very definition of the runs is malabsorption of something. Perhaps you are not effectively absorbing the carbs you are eating.

Thanks mossdog, that helps. I will see how it goes.

You either just need to cut your basals because your insulin requirements have changed (which they will continue to do for all time :slight_smile: )

OR

you are like me…I sometimes run high when sick. I will run high for the whole time I’m ill. Then go back to normal. But other times I’m sick I run low the WHOLE time…then it goes back up when the illness passes. So in other words - no sense of knowing what to expect - it’s chaos!

Though you have an infection, namely the runs, you still need to take your insulins whether you can eat or not. I learned this the hard way. I had a chest infection - twice! I was obviously running high and vomiting and did not know about having to continue with the insulin even though I was not eating or drinking - what went down went up almost immediately! My sugars went higher which caused the vomiting and I ended up in hospital - accused of drinking alcohol - and they asked me why I had not taken my insulin!

However, human insulins such as Levemir are notorious for causing hypos as they are way too strong for some people. I do not know where you are but I would consider going on pork insulin. There is an excellent group called the Insulin Dependent Diabetes Trust in the UK that will provide all the information. At the present time I cannot get the website, but look up IDDT on the net and you will be amazed!

Try, with your endo’s “permission” lowering your basal rate. Better to run a bit higher when you cannot eat than too low. I know what it is like. I used to be on Levemir and could not get on with it. It took a 4 year fight to get the pork insulin, but it was well worth it!

Your stomach issue may be causing you to not fully absorb the carbs from your food causing you to go hypo. If I were you I would lower my dose to more like 12 units for a few days until your illness passes and just keep a close check on your bg levels. The worst thing that could happen is you go high and you could then do a correction bolus.

I would definitely cut back my basal. To me it is not too surprising that you would need to with your intake so far down. You are eating less, holding in less, and, it follows, that you need less. I am a big believer in moving things slowly. I’d stair step it down first by 5 units and then if that is not enough go down another 3 and another 3, etc. until you level out. When you start getting back to normal, I would do the the 3 unit step thing in reverse so you keep control over the whole process.

So how are you now? Back to normal?

@Kaayle - Thanks for asking. I feel a LOT better. Something happened to me today though, but I’m gonna make another thread on that…